Lesson of the Week: Dangers of oral fluoroquinolone treatment in community acquired upper respiratory tract infectionsBMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6922.191 (Published 15 January 1994) Cite this as: BMJ 1994;308:191
- J R Korner,
- S D Reeves,
- P A MacGowan
- Department of Medical Microbiology and Regional Antimicrobial Reference Laboratory, Southmead Health Services NHS Trust, Westbury- on-Trym, Bristol BS10 5NB
- Correspondence to: Dr Korner.
- Accepted 13 July 1993
Respiratory tract infections are among the commonest presenting to general practitioners. Upper respiratory tract infections of bacterial origin, such as acute otitis media and sinusitis, are commonly caused by Streptococcus pneumoniae, Haemophilus influenzae, Streptococcus pyogenes, and Moraxella catarrhalis. Lower respiratory tract infections, such as pneumonia, are most commonly caused by Streptococcus pneumoniae2,3 followed by Mycoplasma pneumoniae.4 The antimicrobial agents most often used for empirical treatment of these infections are amoxycillin, co-amoxiclav, and erythromycin. We have noticed that fluoroquinolones such as ciprofloxacin and ofloxacin are increasingly being used to treat community acquired upper respiratory tract infection even though they have poor activity against S pneumoniae. We report here two cases of life threatening systemic pneumococcal infection originating in the upper respiratory tract in which a fluoroquinolone was prescribed unsuccessfully as first line empirical antibiotic treatment.
A previously fit 28 year old woman was admitted with acute onset of severe headache and subsequent confusion and agitation. Two weeks earlier she had experienced a flu-like illness, with migraine-like headache, worsening cough, and large amounts of pus discharging from her nose. In the early morning before admission she had woken up with severe frontal headache worsening when leaning forward. She was …